Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 48, NWS Midland/Odessa, TX

June 8, 2011Crane County, Pecos County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 2011, 6:13 PM CDT for Crane County, Pecos County, Upton County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2011, 6:13 PM CDT (23:13 UTC)
Expired
Jun 8, 2011, 7:15 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Crane County, TX, Pecos County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3143 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WUUS54 KMAF 082313
SVRMAF
TXC103-371-461-090015-
/O.NEW.KMAF.SV.W.0048.110608T2313Z-110609T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND-ODESSA TX
ISSUED BY NATIONAL WEATHER SERVICE SAN ANGELO TX
613 PM CDT WED JUN 8 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND-ODESSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  SOUTHEASTERN CRANE COUNTY IN WESTERN TEXAS...
  THIS INCLUDES THE CITY OF CRANE...
  SOUTHWESTERN UPTON COUNTY IN WESTERN TEXAS...
  THIS INCLUDES THE CITY OF MCCAMEY...

* UNTIL 715 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED ABOUT 11 MILES SOUTHWEST 
  OF CRANE...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF KING MOUNTAIN AND 7 MILES NORTHWEST OF MCCAMEY BY
  715 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3109 10220 3109 10240 3117 10254 3127 10255
      3145 10248 3137 10213
TIME...MOT...LOC 2311Z 295DEG 7KT 3125 10244

$$

20
2 follow-up statements
840 
WWUS54 KMAF 082343
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND-ODESSA TX
ISSUED BY NATIONAL WEATHER SERVICE SAN ANGELO TX
643 PM CDT WED JUN 8 2011

TXC103-371-461-090015-
/O.CON.KMAF.SV.W.0048.000000T0000Z-110609T0015Z/
CRANE TX-PECOS TX-UPTON TX-
643 PM CDT WED JUN 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN UPTON...NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE
COUNTIES...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF KING
MOUNTAIN...OR 11 MILES NORTHWEST OF MCCAMEY...MOVING SOUTHEAST AT 10
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KING MOUNTAIN AND MCCAMEY BY 715 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM COULD OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3109 10220 3109 10240 3117 10253 3144 10242
      3137 10213
TIME...MOT...LOC 2342Z 295DEG 7KT 3122 10238

$$
065 
WWUS54 KMAF 082351
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND-ODESSA TX
ISSUED BY NATIONAL WEATHER SERVICE SAN ANGELO TX
651 PM CDT WED JUN 8 2011

TXC103-371-461-090015-
/O.CON.KMAF.SV.W.0048.000000T0000Z-110609T0015Z/
CRANE TX-PECOS TX-UPTON TX-
651 PM CDT WED JUN 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN UPTON...NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE
COUNTIES...

AT 648 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 9 MILES WEST OF KING MOUNTAIN...OR 11 MILES
NORTHWEST OF MCCAMEY...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KING MOUNTAIN AND MCCAMEY BY 715 PM CDT...
  NEAR U. S. HIGHWAY 385 BY 7 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM COULD OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3109 10220 3109 10240 3117 10253 3144 10242
      3137 10213
TIME...MOT...LOC 2348Z 290DEG 7KT 3122 10236

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:49 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 8, 3:49 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
ISSUED BY NATIONAL WEATHER SERVICE SAN ANGELO TX
349 PM CDT WED JUN 8 2011

.DISCUSSION...
TRIPLE DIGIT HEAT EXISTS ACROSS ALMOST ALL OF WEST TX WITH THE HOT
SPOT IN THE LONE STAR STATE BEING PECOS AT 106 DEGREES. LUCKILY...
DEWPOINTS HAVE FALLEN INTO THE 20S AND 30S ACROSS MUCH OF THE
AREA RESULTING IN HEAT INDICES IN THE UPPER 90S TO AROUND 102
DEGREES. A FEW SHOWERS ARE BEGINNING TO DEVELOP BENEATH THE HIGH
BASED CU FIELD DEVELOPING OVER THE DAVIS MOUNTAINS. BASED ON THE
T/TD SPREAD THESE BASES SHOULD BE WELL OVER 10 THOUSAND FEET WITH
AN INVERTED V PROFILE IN THE SUB CLOUD LAYER. THIS IS INDICATIVE
OF AN ENVIRONMENT CAPABLE OF ISOLATED SEVERE WIND GUSTS. COVERAGE
OF THIS ACTIVITY SHOULD INCREASE OVER THE NEXT HOUR OR TWO BUT
WILL NOT LAST LONG AFTER SUNSET GIVEN ITS DEPENDENCE ON SURFACE
HEATING.

TEMPS WILL CONTINUE TO BE WELL ABOVE NORMAL THROUGH THE FORECAST
PERIOD GIVEN THE PRESENCE OF THE SUBTROPICAL ANTICYCLONE ALOFT AND
THERMAL RIDGE IN THE LOWER TROPOSPHERE. HIGHS WILL BE SIMILAR TO
OR JUST A TAD COOLER TOMORROW BUT STILL A GOOD 10-12 DEGREES ABOVE
CLIMO. ISOLATED AFTERNOON/EVENING THUNDERSTORMS WILL BE POSSIBLE
AGAIN THURSDAY AFTERNOON WHERE THE MID LEVEL MOISTURE IS
JUXTAPOSED OVER THE SURFACE TROF. THIS BROKEN RECORD WILL CONTINUE
THROUGH FRIDAY AND SATURDAY WITH TRIPLE DIGIT TEMPS AND ISOLATED
CONVECTION POSSIBLE. WE MAY SEE SLIGHTLY BETTER LARGE SCALE
SUPPORT ON FRIDAY AS A SHORTWAVE MOVES ACROSS CENTRAL NM IN THE
SOUTHWESTERLY FLOW ALOFT.

THE RIDGE IS FORECAST TO INTENSIFY A BIT SUNDAY INTO THE EARLY
PART OF NEXT WEEK WHICH SHOULD PRECLUDE MENTIONABLE PRECIP
CHANCES. THIS WILL KEEP THE HEAT GOING...HOWEVER WITH HIGHS
CONTINUING WELL ABOVE NORMAL.

JOHNSON

&&

.FIRE WEATHER...
CRITICAL FIRE WX CONDITIONS ARE EXPECTED THROUGH 02Z ACROSS THE
GUADALUPE MOUNTAINS GIVEN RELATIVE HUMIDITIES IN THE SINGLE DIGITS
AND DRY SOUTHWEST TO WEST WINDS OF 20-25 MPH AT 20FT. A FEW
LOCATIONS IN SOUTHEAST NM WILL BRIEFLY APPROACH CRITICAL
THRESHOLDS BUT SHOULD NOT MEET THE 3 HR CRITERION FOR RED FLAG
CONDITIONS. THUS...THE WARNING WILL BE CONTINUED AS IS. SIMILAR
CONDITIONS ARE ANTICIPATED FOR TOMORROW WITH WIND SPEEDS BEING THE
ONLY CAVEAT ON WHETHER OR NOT CRITICAL THRESHOLDS WILL BE MET FROM
ARTESIA SOUTH INTO THE GUADALUPES. WILL DEFER TO WFO MIDLAND TO
MAKE THE CALL FOR ANY HEADLINES FOR TOMORROW.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75 102  72 102  /  20  20  20  20
CARLSBAD NM                68 103  65 103  /   0   0   0   0
DRYDEN TX                  73 102  74 100  /  10  20  20  10
FORT STOCKTON TX           75 103  74 102  /  20  20  20  20
GUADALUPE PASS TX          70  96  69  94  /   0  10  10   0
HOBBS NM                   67 101  64 100  /   0  10  10  10
MARFA TX                   59  97  56  98  /  20  20  20  10
MIDLAND INTL AIRPORT TX    74 103  72 102  /  10  20  20  10
ODESSA TX                  76 102  73 102  /  10  10  10  10
WINK TX                    73 105  73 105  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

99
Hazardous weather outlook, Jun 8, 3:49 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 AM CDT WED JUN 8 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
349 AM CDT WED JUN 8 2011 /249 AM MDT WED JUN 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
GUADALUPE MOUNTAINS FROM LATE THIS MORNING THROUGH EARLY THIS
EVENING DUE TO GUSTY WINDS...LOW HUMIDITIES...AND HIGH TO VERY
HIGH FIRE DANGER.

GUSTY WINDS AND DRY CONDITIONS WILL RESULT IN NEAR CRITICAL
FIRE WEATHER CONDITIONS TODAY ACROSS THE SOUTHEAST NEW MEXICO
PLAINS.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING ACROSS THE EASTERN HALF OF THE
PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND MARFA
PLATEAU. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
BRIEF WIND GUSTS TO 55 MPH...CLOUD TO GROUND LIGHTNING...
AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
THURSDAY AND FRIDAY AFTERNOON AND EVENING FROM THE PERMIAN
BASIN SOUTH THROUGH THE LOWER TRANS PECOS AND THE DAVIS
MOUNTAINS INCLUDING THE MARFA PLATEAU AND THE BIG BEND.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
BRIEF WIND GUSTS TO 55 MPH...CLOUD TO GROUND LIGHTNING...
AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 8, 5:06 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND-ODESSA TX
ISSUED BY NATIONAL WEATHER SERVICE SAN ANGELO TX
506 PM CDT WED JUN 8 2011

TXZ068-069-082300-
CRANE TX-UPTON TX-
506 PM CDT WED JUN 8 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR CRANE
AND UPTON COUNTIES...

AT 506 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR ABOUT 9 MILES WEST OF CRANE...MOVING
NORTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NEAR CRANE BY 600 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 55 MPH ARE POSSIBLE WITH THIS STORM.
BRIEF HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Jun 8, 5:58 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND-ODESSA TX
ISSUED BY NATIONAL WEATHER SERVICE SAN ANGELO TX
558 PM CDT WED JUN 8 2011

TXZ047-048-053-090000-
SCURRY TX-BORDEN TX-MITCHELL TX-
558 PM CDT WED JUN 8 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR
SCURRY...BORDEN AND MITCHELL COUNTIES...

AT 554 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR IN WESTERN SCURRY AND
MITCHELL COUNTIES. THESE THUNDERSTORMS WERE MOVING NORTHEAST AT 15
MPH. THESE STORMS WILL AFFECT INTERSTATE 20 WEST OF COLORADO
CITY...ALONG WITH HIGHWAYS 350...180...AND 84.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  IRA BY 615 PM CDT
  DUNN BY 635 PM CDT
  CHINA GROVE BY 645 PM CDT
  SNYDER BY 655 PM CDT
  HERMLEIGH BY 700 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 55 MPH ARE POSSIBLE WITH THESE
STORMS. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:11 AM CDTRed Flag WarningMAF16 hr
Jun 8, 5:20 PM CDTSevere Thunderstorm WarningMAFCrane, Upton55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.